default-icon

STEVEN JOHNSON'S SYNDROME

Hello sir, my nephew (7-year-old boy) is suffering from STEVEN JOHNSON'S SYNDROME(SJS).The symptoms(fever,sore throat,red eye,blisters on mouth,infection internally,cough with spasm & drowsiness) had arisen approx. 15 days ago & presently he has been hospitalized for 3 days.He's under rigorous treatment but we anyhow want to increase his chances of betterment as soon as possible.Any sincere advice from this reference will be greatly helpful to direct us in the right way for his quick recovery.
views-icons 59 Views Bookmark this Answer
Bookmark
v

Doctor Answers (2) on STEVEN JOHNSON'S SYNDROME

doctor profile image
Dr. Arunabha Das Darjeeling | General Physician
Answered
I can understand your concern. Your patient is presently suffering from STEVEN JOHNSON SYNDROME which may be overlapped with TOXIC EPIDERMAL NECROLYSIS (TEN). It is a critical situation presently. Steven Johnson syndrome is a hypersensitivity reaction causing cell death which leads to separation of epidermis from dermis. This causes blisters small and large both, sore throat. SJS may arise due to infections caused by Epstein Bar virus or Enterovirus most commonly in paediatric age group. SJS may also be associated with use of sulphur containing drugs or penicillin drugs or anti convulsants as lamotrigine and others as diphtheria,malignancy. SJS can be treated only by supportive care and symptomatic treatment. Supportive care includes intravenous fluids, parenteral feeding and nasogastric tube. Nasogastric tube prevents from laryngeal spasm and aspiration. If SJS is in extensive stage, than ventiallatory support may also be needed for maintaining respiration. Your nephew also has red eye presently. Red eye means conjunctivitis has developed in concerned eye. So, your treating doctor should discuss this case with ophthalmologist for treating conjunctivitis, if necessary.
Next Steps
You should keep faith in your treating doctor, as time of recovery for SJS is variable from weeks to month depending upon severity of SJS. You should consult with your treating doctor about use of intravenous immunoglobulin, which is effective and expensive treatment.
Health Tips
Let your doctor do the treatment, and if you are not satisfied with your patient recovery, than discuss with your treating doctor. If you are not satisfied with recovery of your patient, than take opinion of immunologist.
Flag this Answer
Flag this answer
message icon Let others know if this answer was helpful
Was this answer helpful?
YES NO
doctor profile image
Dr. Bodhisatwa Choudhuri Kolkata | General Physician
Answered
Hello. Stevens Johnsons Syndrome (SJS) is a very serious condition with high morbidity. He will need long-term hospitalisation in ITU/ICU, IV antibiotics, IV fluids & IV steroids. Shifting him under care of a hospital with good setup of multiple specialties would be better, as SJS has a tendency to involve liver, kidney, lungs and other organs.
Flag this Answer
Flag this answer
1/1 people found this helpful
Was this answer helpful?
YES NO